Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 44, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 29, 2009, 2:17 PM CDT for Scurry County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2009, 2:17 PM CDT (19:17 UTC)
- Expired
- Jun 29, 2009, 4:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 291917 FFWMAF TXC415-292215- /O.NEW.KMAF.FF.W.0044.090629T1917Z-090629T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 PM CDT MON JUN 29 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SCURRY COUNTY IN WEST TEXAS... * UNTIL 515 PM CDT * AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A THUNDERSTORM NEAR HERMLEIGH AND SNYDER. THE THUNDERSTORM WAS MOVING SLOWLY TO THE NORTHEAST AROUND 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY... SNYDER...RANDALLS CORNER...HUDD...FLUVANNA...DERMOTT...ARAH AND UNION. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3295 10117 3295 10066 3252 10067 3252 10117 $$
1 follow-up statement
000 WGUS74 KMAF 292130 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 PM CDT MON JUN 29 2009 TXC415-292140- /O.CAN.KMAF.FF.W.0044.000000T0000Z-090629T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCURRY- 430 PM CDT MON JUN 29 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SCURRY COUNTY... AT 430 PM CDT...THE HEAVY RAIN LEADING TO THE ISSUANCE OF A FLASH FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3295 10117 3295 10066 3252 10067 3252 10117 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 12:18 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 29, 12:18 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1218 PM CDT MON JUN 29 2009 .DISCUSSION... SHRA AND TSRA ACTIVITY IS STILL EXPECTED THIS AFTERNOON AND EVENING ACROSS MOST OF THE REGION. THIS WILL RESULT IN SOME MVFR CONDITIONS DUE TO VISIBILITY RESTRICTIONS FROM MODERATE RAINFALL RATES. ALTHOUGH VFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS THAT DEVELOP LATER THIS AFTERNOON AND EVENING...RIGHT NOW WE WILL KEEP THEM OUT OF THE TEMPO GROUPS AND AMEND IF NECESSARY AT A LATER TIME. THE ACTIVITY SHOULD SLOWLY COME TO AN END LATER THIS EVENING...BUT THE RESIDUAL MID TO UPPER CLOUD COVER WILL LINGER THROUGH THE EARLY MORNING HOURS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 92 69 84 69 / 40 50 60 30 CARLSBAD NM 87 69 92 69 / 50 30 20 20 DRYDEN TX 96 73 89 72 / 30 20 40 50 FORT STOCKTON TX 92 71 92 70 / 30 30 30 30 GUADALUPE PASS TX 80 65 85 65 / 50 40 20 20 HOBBS NM 83 68 89 67 / 50 50 20 20 MARFA TX 87 60 84 59 / 40 30 30 20 MIDLAND INTL AIRPORT TX 91 70 87 68 / 40 50 40 30 ODESSA TX 90 71 86 69 / 40 50 40 20 WINK TX 91 73 90 72 / 40 40 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78/06
Hazardous weather outlook, Jun 29, 1:20 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT MON JUN 29 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT MON JUN 29 2009 /1220 PM MDT MON JUN 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE NORTHERN PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND DAVIS MOUNTAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...BRIEF GUSTY WINDS...AND HEAVY RAINFALL. RAINFALL FROM THE STRONGEST OF THESE STORMS MAY RESULT IN LOCALIZED FLASH FLOODING GIVEN THE SLOW MOVING NATURE OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY... ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...BRIEF GUSTY WINDS...AND HEAVY RAINFALL. RAINFALL FROM THE STRONGEST OF THESE STORMS MAY RESULT IN LOCALIZED FLASH FLOODING GIVEN THE SLOW MOVING NATURE OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 29, 12:57 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1257 PM CDT MON JUN 29 2009 TXZ074-291830- DAVIS/APACHE MOUNTAINS AREA- 1257 PM CDT MON JUN 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY. AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT 1257 PM CDT...MOVING SLOWLY TO THE NORTH AROUND 10 MPH. PEA TO MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 29, 2:05 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT MON JUN 29 2009 TXZ061-062-291945- ECTOR-MIDLAND- 205 PM CDT MON JUN 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL ECTOR AND WESTERN MIDLAND COUNTIES. AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SMALL LINE OF INTENSIFYING THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH. THESE STORMS WERE LOCATED ABOUT 4 MILES SOUTH OF MIDLAND INTERNATIONAL AIRPORT AND ABOUT 6 MILES SOUTH OF ODESSA...MOVING SLOWLY TO THE NORTH AT 5 MPH. PEOPLE IN EAST CENTRAL ECTOR AND WESTERN MIDLAND COUNTIES...INCLUDING THE CITY OF ODESSA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:33 PM CDT | Areal Flood Advisory | MAF | Howard, Martin | 3 hr |
| Jun 28, 9:13 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Jun 29, 1:57 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jun 29, 2:12 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jun 29, 4:51 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Jun 29, 5:29 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.